Skip to main content

Superior sagittal sinus thrombosis as unusual cause of headache: case report

Abstract

Headache is the most frequent symptom in patients with cerebral venous thrombosis. However, patients presenting with headache due to cerebral venous thrombosis are uncommon. The association between oral contraceptives and cerebral venous thrombosis is well known. We report the case of a young woman who was admitted to our department for sudden onset of headache. She had been taking oral contraceptives for 6 months. Early pharmacological approach with analgesics failed to elleviate symptoms. Magnetic resonance imaging (MRI) showed thrombosis of the posterior and middle thirds of the superior sagittal sinus (SSS). Because the patient was oligosymptomatic, medical treatment with high-dose heparin was started. A clinical follow-up showed headache regression after 2 weeks of therapy. Subsequent MRI showed partial recanalization of the SSS. The patient continued oral anticoagulants for 3 months. Eighteen months after discharge, the patient was symptom-free. We conclude that new, persistent or atypical headaches in patients taking oral contraceptives should be carefully evaluated for cerebral venous thrombosis.

Author information

Affiliations

Authors

Additional information

Received: 9 May 2001 / Accepted in revised form: 4 September 2001

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tessitore, E., Schonauer, C., Fera, F. et al. Superior sagittal sinus thrombosis as unusual cause of headache: case report. J Headache Pain 2, 97–99 (2001). https://doi.org/10.1007/s101940170035

Download citation

  • Key words Cerebral venous thrombosis
  • Headache
  • Oral contraceptives
  • Heparin